West Virginia, 2015

Hail in West Virginia, May 29, 2015

May 29, 2015 · NWS RLX · 1 event in 1 county or zone

Disorganized clusters of thunderstorms formed and moved north during the afternoon and evening hours on the 29th. Brief downpours caused the usual ponding of water in poor drainage areas and poor visibility for motorists.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Disorganized clusters of thunderstorms formed and moved north during the afternoon and evening hours on the 29th. Brief downpours caused the usual ponding of water in poor drainage areas and poor visibility for motorists. However, most areas needed the rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 29, 12:46 PM EST, 11 minutes earlier.

Area forecast discussion, May 29, 12:46 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
146 PM EDT FRI MAY 29 2015

.SYNOPSIS...
SCATTERED CONVECTION THROUGH TONIGHT. MOISTURE AND CONVECTION
INCREASES SATURDAY NIGHT INTO SUNDAY NIGHT. COLD FRONT IN OUR
VICINITY SUNDAY NIGHT. FRONT WEAKENING IN OUR VICINITY MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SENT A QUICK UPDATE TO ACCOMMODATE ISOLATED TO SCATTERED SHOWERS
OR STORMS DEVELOPING THIS AFTERNOON. MODELS SHOW NO REAL KICKER TO
PROVIDE FORCING OR BOUNDARIES TO SERVE AS FOCUS FOR CONVECTION.
HIGH DEWPOINTS...AND SOME CLOUDS COULD PRODUCE DIFFERENTIAL
HEATING AND CONVECTION ANYWHERE. THEREFORE...CODED CHANCE POPS FOR
SCATTERED CONVECTION ACROSS SOUTHEAST OH...AND THE EASTERN
MOUNTAINS SPREADING OVER THE ENTIRE AREA THROUGH THIS EVENING.
SOME OF THE STRONGEST STORMS COULD PRODUCE HEAVY DOWNPOURS AND
MINOR FLOODING OF STREETS...CREEKS...LOW LYING AND POOR DRAINAGE
AREAS ALONG THEIR PATH.

PREVIOUS DISCUSSION BELOW...
HARD TO GRASP ONTO ANY SIGNIFICANT FEATURES AND RUN WITH IT. THE
500 MB EAST COAST RIDGE IS REALLY NOT BREAKING DOWN TODAY.

THE ONE 500 MB VORT MAX WAS LIFTING DUE NORTH WITH THE SHOWERS IN
WESTERN OHIO AT 08Z. INITIALLY THOUGHT THE MID DECK CLOUDS ASSOCIATED
WITH IT WOULD BE EXTENSIVE IN OUR WESTERN COUNTIES AT DAWN WITH MAYBE
A LIGHT SHOWER SOMEWHERE. HOWEVER...BETWEEN 06Z AND 08Z...EVEN THOSE
CLOUDS SEEM TO BE EVAPORATING. THOUGHT IT WOULD REMAIN MOSTLY CLEAR
FURTHER EAST WITH PATCHES OF FOG UNTIL DAWN.

WITH NO GOOD BOUNDARIES ETC...THE ONLY PLACE WE HAVE POPS REACHING
LIKELY CATEGORY THIS AFTERNOON...WILL BE POCAHONTAS COUNTY...DUE TO THE
LIGHT UPSLOPE SSE FLOW.  OTHERWISE HAVE MOSTLY AROUND 40 PERCENT.

THE WEAK STEERING FLOW VEERS FROM S DURING THE 06Z TO 12Z TIME FRAME
TO SSW AFTER 18Z TODAY...SO ANY CELLS FORMING SHOULD MOVE NNE.

HELD ONTO 30 POPS THROUGH THE NIGHT IN OUR OHIO VALLEY
COUNTIES...WITH 20 POP FURTHER EAST.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
MAIN CHALLENGE FOR THE SHORT TERM PERIOD REVOLVES AROUND A COLD
FRONT FOR LATE IN THE WEEKEND. UNTIL THAT FRONT APPROACHES...WE ARE
STUCK IN A CONTINUED HUMID AIRMASS WITH AN UPPER RIDGE TO OUR EAST
AND HARD TO TIME UPPER LEVEL VORT MAXES PASSING BY. WITH THIS
PATTERN HAVE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
SATURDAY AND SATURDAY NIGHT. PWAT VALUES OF 1.5 TO 1.8 INCHES
THROUGH THIS TIME FRAME WILL LEAD TO DOWNPOURS FROM ANY STRONGER
CELLS.

FOR THE COLD FRONT...WENT FAIRLY CLOSE TO THE NAM/SREF WHICH IS ALSO
DECENT COMPROMISE BETWEEN THE FASTER GFS AND SLOWER ECMWF. THIS HAS
THE COLD FRONT INTO THE OHIO RIVER VALLEY SUNDAY MORNING...TRYING TO
SAG ACROSS CWA THROUGH THE DAY INTO SUNDAY NIGHT. HAVE LIKELY POPS
ACROSS CENTRAL AND EASTERN CWA WITH THIS SUNDAY AFTERNOON. SOMEWHAT
UNCERTAIN ON JUST HOW STRONG STORMS ALONG THE FRONT MAY BE. THERE
COULD BE A FAIR AMOUNT OF ACTIVITY AROUND SATURDAY NIGHT INTO SUNDAY
MORNING IN THE VERY HUMID AIRMASS...WHICH WOULD LIMIT DIURNAL
HEATING AND REDUCE STRONG STORM POTENTIAL WITH THE FRONT.
HOWEVER...DOWNPOURS ARE LIKELY. WILL ADD MENTION OF LOCALIZED FLOOD
CONCERNS TO HWO. DESPITE RATHER DRY SOIL CONDITIONS IN PLACE...THINK
MULTIPLE ROUNDS OF THESE DOWNPOURS COULD START TO HAVE AN IMPACT ON
LOCAL STREAMS FOR THE LATTER HALF OF THE WEEKEND.

WITH THE UPPER RIDGE STILL OFF TO OUR SE...DO NOT ENVISION A CLEAN
SWEEP WITH THE FRONT...WHICH WILL LIKELY GET HUNG UP IN THE
MOUNTAINS AND OR SOUTHERN COAL FIELDS AS IS TYPICAL THIS TIME OF
YEAR.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
GENERALLY FOLLOWED HPC AND ECMWF SYNOPTIC SOLUTION. EARLY NEXT WEEK
WILL FEATURE A RATHER DIFFUSE FRONTAL BOUNDARY IN THE VICINITY AND A
DAMPENING S/W TROF. THIS SHOULD BE ENOUGH TO KEEP SOME SCT SHRA/TSRA
IN THE FCST. THE RIDGE GRADUALLY BUILDS BACK OVER THE AREA BY
MIDWEEK...MEANING AN UPTICK IN TEMPS AND A DOWNTICK IN PRECIP CHANCES.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
WEAK LOW LEVEL FLOW...MAINLY FROM THE SOUTH AND SOUTHEAST WILL
PREVAIL THROUGH AT LEAST 03Z. THEN...ATMOSPHERE SHOULD DECOUPLE
AND FLOW SHOULD BECOME CALM AT MOST SITES. HIGH DEWPOINTS AND
DIFFERENTIAL HEATING BOUNDARIES UNDER PATCHY CLOUDY SKIES WILL
PRODUCE SHOWERS AND FEW THUNDERSTORMS MORE LIKELY OVER THE WESTERN
SLOPES AND EASTERN MOUNTAINS. AFTERNOON CONVECTION SHOULD DIMINISH
IN INTENSITY AND COVERAGE BY SUNSET AS WE LOOSE HEATING.

MODELS DO NOT SHOW ANY SHORTWAVE OR OTHER MECHANISM TO ENHANCE
CONVECTION DEVELOPMENT TONIGHT. THEREFORE...DECREASE POPS BY 06Z
TO VERY ISOLATED THROUGH 15Z. SATELLITE IMAGES SHOW PLENTY OF
DIURNAL CU UPSTREAM THE SOUTHERLY FLOW. EXPECT MOST OF THIS
CLOUDINESS TO DISSIPATE OVERNIGHT. IFR AREAS OF FOG OR LOW
STRATUS WILL BE POSSIBLE ALONG DEEPER RIVER VALLEY LIKE AROUND
EKN...AND AREAS THAT RECEIVED RAINFALL LIKE CKB. FLOW COULD TURN
SOUTHEAST OVERNIGHT TO PROVIDE CONDITIONS FOR IFR LOW STRATUS AT
BKW OVERNIGHT. CODED LOW CEILINGS ACCORDINGLY.

EXPECT CONVECTION TO FIRE UP ONCE AGAIN SATURDAY AFTERNOON WELL
AHEAD OF AN APPROACHING COLD FRONT. CODED VCTS AT FEW SITES BUT
ITS REALLY DIFFICULT TO PINPOINT EXACTLY WHICH SITE WILL BE
AFFECTED AT THIS TIME.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: VSBY WOULD DROP BRIEFLY LOWER THAN FORECAST IN
SCATTERED CONVECTION THIS EVENING. LOW STRATUS COULD BE MORE
EXTENSIVE IN COVERAGE THAN EXPECTED.

.AFTER 18Z SATURDAY...IFR IN MORE WIDESPREAD CONVECTION SATURDAY
OR SATURDAY NIGHT AND AGAIN ON SUNDAY. IFR LINGERING MONDAY IN LOW
CLOUDS AND SHOWERS NEAR FRONT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...KTB
SHORT TERM...ARJ/MZ
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, May 29, 2:59 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
359 AM EDT FRI MAY 29 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-300800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
359 AM EDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DESPITE FAIRLY DRY SOIL CONDITIONS INITIALLY...A MOISTURE LADEN
ATMOSPHERE WILL BE IN PLACE THIS WEEKEND. THIS MAY LEAD TO
REPETITIVE DOWNPOURS. SHOULD MULTIPLE ROUNDS OF SHOWERS AND STORMS
CROSS THE SAME AREAS SATURDAY NIGHT INTO SUNDAY NIGHT...LOCALIZED FLOODING
CONCERNS WILL INCREASE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 29, 12:50 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT FRI MAY 29 2015

WVZ030-031-291815-
HARRISON-LEWIS-
150 PM EDT FRI MAY 29 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON AND
NORTHEASTERN LEWIS COUNTIES...

AT 150 PM EDT...A STRONG THUNDERSTORM WAS NEAR JACKSON MILL...OR NEAR
WESTON...MOVING NORTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSBURG...STONEWOOD...NUTTER FORT...ANMOORE...WEST MILFORD...LOST
CREEK...JANE LEW AND HORNER.

LAT...LON 3924 8021 3910 8026 3910 8030 3902 8032
      3899 8033 3900 8043 3929 8045
TIME...MOT...LOC 1750Z 181DEG 24KT 3909 8036

RPY

The radar

The Pittsburgh radar (KPBZ), 149 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
May 29, 12:57 PM EST
Where
Harrison County, West Milford
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.200, -80.400

Nickel size hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568432.